Penicillin and birth control pills
I've been prescribed antibiotics [penicillin vk] for taking out my wisdom teeth and I found out that it interferes with the effectiveness of the birth control I use [Lutera], do you happen to know what I should do? If I should take emergency contraceptive or just continue with Lutera and not worry too much?
Certain antibiotics, like penicillin, can compromise the effectiveness of birth control. Unfortunately, it's not possible to really give you an exact percentage of "risk" caused by the reduced effectiveness. It's unpredictable how each person's body will exactly react. So we generally recommend that you consider any cycle where antibiotics are used to be significantly compromised.
In this situation, the best answer is to make sure that you are backing up your birth control pills for the entire cycle that is effected by the penicillin. So you'll want to wait until the next cycle after you stop taking the antibiotics before relying on your pill to protect you. Until then, it's easy as pie to backup with condoms and condom-safe lube (or you could look into getting another method like a diaphram or Lea's Shield). If you're not comfortable with the level of protection provided by doing that, you might just want to consider abstaining until you can count on your pill again.
It's probably best to plan to use condoms rather than planning to use emergency contraception as a backup. EC is a big whomping dose of hormones. So what's more likely to happen is that between your regular birth control, the antibiotics, and the EC, your body will be all kinds of confused and you'll be more likely to have side effects. So your best bet is to be proactive and use condoms. If you do have a pregnancy risk (like a condom breakage), you might want to seek out EC then to minimize any risk left by the compromised birth control pills. In that case, you probably also want to contact your doctor or pharmacist for more information about the best course of action.